Alert archive / Alabama / Areal Flood Advisories in 2021

Areal Flood Advisory 299, NWS Mobile, AL

December 18, 2021Conecuh County, Escambia County, Alabama

NWS Mobile, AL issued this areal flood advisory at Dec 18, 2021, 12:57 PM CST for Conecuh County, Escambia County, Alabama. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2021, 12:57 PM CST (18:57 UTC)
Expired
Dec 18, 2021, 4:00 PM CST
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Conecuh County, AL, Escambia County, AL

The radar

The Mobile radar (KMOB), 129 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood advisory went out at Dec 18, 12:55 PM CST, 2 minutes earlier.

Area forecast discussion, Dec 18, 12:55 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1255 PM CST Sat Dec 18 2021

.NEAR TERM UPDATE...A messy/unsettled weather pattern is in place
across our forecast area early this afternoon. Southwest flow
continues to increase in the mid to upper levels of the atmosphere
in advance of an upper level trough extending from the Great Lakes
to the central Plains and another across the Desert Southwest/Baja
region. An unseasonably warm and moist southerly to southwesterly
low level flow pattern also continues to spread over our region
between a ridge of high pressure nosing westward from the western
Atlantic into the FL peninsula and a cold front now moving across
the ArkLaTex/Mid-Mississippi Valley region. Surface dewpoints are
ranging in the upper 60s to lower 70s across the forecast area
this afternoon and precipitable water values are ranging as high
as 1.4 to 1.6 inches. A series of shortwave impulses in the
southwest flow aloft will continue to move across our forecast
area this afternoon, while a weak pre-frontal trough axis also
aligns itself over the region. Ascent along these features as well
as with low level warm advection will continue to result in the
development of numerous to widespread rain showers along with
scattered embedded thunderstorms through the remainder of the
afternoon. MLCAPE values will average up to around 1500 J/KG
across the area this afternoon, while deep layer/bulk shear also
ranges up to 30-40 knots (highest across southeast MS and interior
southwest AL). Instability and shear will be just favorable and
overlapping enough to support a few stronger storms that may be
capable of producing localized wind gusts of 40-60 mph through
this afternoon. Low to mid level lapse rates are looking rather
marginal (around 6 C/KM) for hail production this afternoon,
though we cannot rule out a storm or two with an updraft strong
enough to produce small hail. Tornado threat also looks very low
over our region with effective SRH generally 100 m2/s2 or less
this afternoon. Overall the marginal severe threat from SPC looks
good. Another round of showers and storms is expected to move west
to east across our area this evening ahead of the advancing cold
front, but instability should gradually be waning through the
evening hours.

Another concern to watch for this afternoon and evening will be a
localized heavy rainfall/flooding threat across the region, as
showers/storms will be training over some locations and could
quickly produce up to 2-4" of rainfall with locally higher
amounts. Will monitor radar trends closely through the afternoon
for potential flooding concerns. /21

&&

.AVIATION...
18Z issuance...Widespread MVFR ceilings with localized pockets of
IFR ceilings will prevail across much of the region through the
early afternoon hours. Ceilings may tend to rise to MVFR/VFR
thresholds by mid to late afternoon, but still expect localized
IFR reductions near numerous SHRA and scattered TSRA that will
develop over the region through the afternoon hours. A few storms
will be capable of producing localized wind gusts over 30 knots.
Widespread IFR ceilings are expected to return after 19.06Z
tonight with patchy fog also reducing visibility to IFR or lower
thresholds near the coast. A cold front will push through the area
late tonight into early Sunday morning. Winds will shift to the
north 8-13 knots with a few higher gusts following frontal
passage. Any patchy fog near the coast should end following the
passage of the front, but IFR to MVFR ceilings should linger
through Sunday morning. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Dec 18, 7:10 AM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
710 AM CST Sat Dec 18 2021

ALZ261>266-181600-
Mobile Inland-Baldwin Inland-Mobile Central-Baldwin Central-
Mobile Coastal-Baldwin Coastal-
Including the cities of Citronelle, Saraland, Stockton, Mobile,
Prichard, Theodore, Bay Minette, Daphne, Fairhope, Foley,
Spanish Fort, Bayou La Batre, Dauphin Island, Grand Bay,
Fort Morgan, Gulf Shores, and Orange Beach
710 AM CST Sat Dec 18 2021

Sea fog has developed over Mobile Bay and adjacent coastal waters
and is locally impacting coastal communities of Mobile and Baldwin
counties including the Bayway and Causeway over Mobile Bay.
Expect local reductions in visibility as low as one quarter of a
mile over the next few hours.

MM
Special weather statement, Dec 18, 11:15 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
1115 AM CST Sat Dec 18 2021

ALZ261-263-MSZ079-181800-
Mobile Central AL-Mobile Inland AL-George MS-
1115 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northwestern Mobile
and southeastern George Counties through NOON CST...

At 1114 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Hurley, or 10 miles southeast of
Lucedale, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chunchula and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3079 8862 3103 8836 3101 8828 3097 8820
      3086 8813 3074 8843 3074 8858
TIME...MOT...LOC 1714Z 227DEG 21KT 3078 8851

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 6:42 PM CSTAreal Flood AdvisoryMOBMobile3 hr
Dec 18, 5:35 AM CSTMarine Dense Fog AdvisoryMOB4 hr
Dec 18, 5:59 AM CSTSpecial Weather StatementMOBWilcox46 min
Dec 18, 1:29 PM CSTFlash Flood WarningMOBConecuh, Escambia6 hr
Dec 18, 1:41 PM CSTSpecial Weather StatementMOBBaldwin49 min
Dec 18, 1:47 PM CSTSpecial Weather StatementMOBCrenshaw43 min
Dec 18, 1:56 PM CSTAreal Flood AdvisoryMOBConecuh, Escambia3 hr
Dec 18, 3:24 PM CSTMarine Dense Fog AdvisoryMOB10 hr
Dec 18, 4:54 PM CSTAreal Flood AdvisoryMOBBaldwin, Escambia, Mobile3 hr
Dec 18, 5:01 PM CSTSpecial Weather StatementMOBMobile44 min
Dec 18, 5:59 PM CSTAreal Flood AdvisoryMOBCovington3 hr
Dec 18, 11:15 AM CSTSpecial Weather StatementMOBGeorge45 min
Dec 18, 5:01 PM CSTSpecial Weather StatementMOBPerry59 min
Dec 18, 5:46 PM CSTSpecial Weather StatementMOBGreene59 min

Nearby

Areal Flood Advisories in Alabama, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.